Alert archive / Mississippi / Flash Flood Watches in 2021
Flash Flood Watch 16, NWS Jackson, MS
NWS Jackson, MS issued this flash flood watch at Sep 14, 2021, 1:54 PM CDT for Forrest County, Lamar County, Marion County, Mississippi. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Sep 14, 2021, 1:54 PM CDT (18:54 UTC)
- Expired
- Sep 15, 2021, 1:37 PM CDT
- In force
- 24 hr
- Issued by
- NWS Jackson, MS
- Flood severity
- None
Counties Forrest County, MS, Lamar County, MS, Marion County, MS
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 6.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
806 WGUS64 KJAN 141854 FFAJAN URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Jackson MS Issued by National Weather Service Huntsville AL 154 PM CDT Tue Sep 14 2021 MSZ072>074-150600- /O.NEW.KJAN.FF.A.0016.210914T1854Z-210916T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion-Lamar-Forrest- Including the cities of West Hattiesburg, Purvis, Columbia, Lumberton, and Hattiesburg 154 PM CDT Tue Sep 14 2021 ...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY MORNING... The National Weather Service in Jackson has issued a * Flash Flood Watch for portions of south central Mississippi and southeast Mississippi, including the following areas, in south central Mississippi, Marion. In southeast Mississippi, Forrest and Lamar. * Through Thursday morning. * Tropical Storm Nicholas should weaken to a depression and move slowly east across Louisiana through mid week. This should bring heavy rain and flooding concerns to the region. Anticipating between 2-5 inches of rainfall over portions of southeast Mississippi tonight through Thursday morning, with locally higher amounts possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
3 follow-up statements
842 WGUS64 KJAN 150224 FFAJAN Flood Watch National Weather Service Jackson MS 924 PM CDT Tue Sep 14 2021 MSZ072>074-151030- /O.CON.KJAN.FF.A.0016.000000T0000Z-210916T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion-Lamar-Forrest- Including the cities of West Hattiesburg, Purvis, Columbia, Lumberton, and Hattiesburg 924 PM CDT Tue Sep 14 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of south central Mississippi and southeast Mississippi, including the following areas, in south central Mississippi, Marion. In southeast Mississippi, Forrest and Lamar. * Through Thursday morning. * Tropical Storm Nicholas has weakened to a depression and will continue to track east, moving slowly across Louisiana through mid week. This should bring heavy rain and flooding concerns to the region. Anticipating between 2-5 inches of rainfall over portions of southeast Mississippi tonight through Thursday morning, with locally higher amounts possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JNE
733 WGUS64 KJAN 151021 FFAJAN Flood Watch National Weather Service Jackson MS 521 AM CDT Wed Sep 15 2021 MSZ072>074-151830- /O.CON.KJAN.FF.A.0016.000000T0000Z-210916T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion-Lamar-Forrest- Including the cities of West Hattiesburg, Purvis, Columbia, Lumberton, and Hattiesburg 521 AM CDT Wed Sep 15 2021 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of south central Mississippi and southeast Mississippi, including the following areas, in south central Mississippi, Marion. In southeast Mississippi, Forrest and Lamar. * Through Thursday morning. * Tropical Depression Nicholas will continue to track east, moving slowly across Louisiana. This should bring locally heavy rain and flooding concerns to the region. Rainfall accumulations of 2 to 5 inches could occur over portions of southeast Mississippi through tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ JC
248 WGUS64 KJAN 151837 FFAJAN Flood Watch National Weather Service Jackson MS 137 PM CDT Wed Sep 15 2021 MSZ072>074-151945- /O.CAN.KJAN.FF.A.0016.000000T0000Z-210916T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Marion-Lamar-Forrest- Including the cities of Columbia, West Hattiesburg, Lumberton, Purvis, and Hattiesburg 137 PM CDT Wed Sep 15 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of south central Mississippi and southeast Mississippi has been cancelled. Flooding is no longer expected to pose a threat. $$ CE
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood watch went out at Sep 14, 12:03 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Sep 14, 12:03 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service Jackson MS Issued by National Weather Service Huntsville AL 1203 PM CDT Tue Sep 14 2021 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: VFR conditions for all of the terminal sites except for KPIB where IFR ceilings are occurring. The main impact will be precipitation from Tropical Storm Nicholas throughout the TAF period. Winds will remain below 10 kts for the most part as Nicholas weakens while moving slowly eastward. Precipitation has already begun for locations along and south of I-20 and expect this precipitation will continue there throughout much of the TAF period. Further north, there is still a good bit of uncertainty about how far north precipitation makes it. For now, it looks like the precipitation may already be close to the northern extent and have left the TAFs at KGLH, KGWO, and KGTR dry. Regardless, continued moisture advection will lead to IFR ceilings late in the TAF period, after 10-12z at all terminals sites. && .DISCUSSION... Tropical Storm Nicholas continues to weaken this morning after making landfall earlier along the Texas Gulf Coast. Moisture from Nicholas is moving northwards across Louisiana/Mississippi with PW values increasing to near 2 inches. Radar rainfall estimates have been light so far and generally under half an inch across southern portions of the forecast area. The only real impact from Nicholas across the area will be heavy rainfall that could lead to some flooding. Rainfall should pickup later today with higher amounts expected this afternoon and evening. Most models continue a sharp cutoff in precipitation totals around the I-20 corridor with rather light amounts north of I-20 with amounts of 2-5 inches possible across southern portions of the area in Mississippi and Louisiana. For the update, increased PoPs in the near-term with the ongoing light precipitation across southern portions of the area. SBCAPE values will be low and generally below 750 J/Kg this afternoon, but did introduce a slight chance for a few rumbles of thunder. There has been some lightning activity inland along the Louisiana coast and this may translate further northwards. High temperatures will be warmer to the north, where less precipitation is expected, and cooler to the south with more widespread precipitation. Highs will range from the upper 70s to mid 80s this afternoon. Prior discussion below: Today and tonight: The main story will be the beginning impacts of Nicholas across our region today into tonight. As of this morning, Hurricane Nicholas moved slowly inland along the Middle Texas Coast and has been downgraded to a tropical storm. Nonetheless, impacts and expectations with this storm remain the same as before. Nicholas will continue to track parallel to the Texas/Louisiana coastline over the next few days before becoming a remnant low across south central Louisiana. The impacts from Nicholas in our area remain minimal and mostly that of rainfall. Light rain has been spreading north all night across the ArkLaMiss and additional showers will continue today. As has been the case, the impacts have been mostly on the right side of the central of circulation and this will continue to be the case as it tracks east. This means that most of the heaviest rainfall should be on the south side of the system, and closer to the coast. While our region should see rainfall from this, the heaviest of which should more affect southern sections of Mississippi and Louisiana. This has been a trend over the last few model runs of impacting shifting further south. Latest QPF amounts show that generally along and south of I-20 should see the highest amounts, with the Highway 84 corridor seeing around 3 to 5.5 inches. North of the I-20 corridor, rainfall accumulations are expected to be around one to two inches, with the least amount coming across portions of southeast Arkansas and the northwest Delta. Here accumulations might struggle to reach an inch. Will keep a limited risk for flooding going for portions of the area but some adjustments may occur with this forecast package. Overall for today, it should be a cloudy and off and on rainy day. With the increase in cloud cover and rain, temperatures will be on the cooler side once again. The coolest readings will be in the south, where highs may not get out of the 70s. Farther north, highs in the mid to upper 80s might again be possible as the effects from Nicholas will be minimally felt. /28/ Wednesday through Thursday: TC Nicholas will weaken to a remnant low by Thursday as it tracks very slowly eastward across southern Louisiana. The threat for heavy rainfall will continue in association with the low center and for locations extending east of the low center where southerly flow and coastal convergence will help to enhance rainfall in the tropical airmass. The bulk of guidance suggest the heaviest rainfall and most significant flooding threat will remain south of the forecast area through this time, but the slow and erratic motion of "Nicholas" will keep a good bit of uncertainty in the QPF. For now will hold off on a flash flood watch and maintain a limited flooding threat in the HWO for southern portions of the forecast area given trends for less QPF. Thursday night through Monday: Lingering troughing and deep southerly flow will continue to transport very moist air into the forecast area and maintain mostly diurnal convective rainfall chances as we go through the weekend and into early next week. Locally heavy rainfall will be possible, but weak ascent will make it difficult to pinpoint any specific flooding threats. Depending on how much rainfall falls in the nearer term in association with the remnants of "Nicholas," there could be the potential for a flooding threat to evolve. Otherwise, warm and muggy conditions will be the general rule. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 81 70 79 70 / 68 65 67 41 Meridian 80 68 77 68 / 61 58 64 48 Vicksburg 82 71 81 71 / 73 67 66 36 Hattiesburg 79 70 81 70 / 83 79 76 51 Natchez 78 70 78 70 / 94 82 75 41 Greenville 85 70 84 68 / 37 28 52 24 Greenwood 85 70 84 68 / 40 30 52 26 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Sep 14, 4:55 AM CDT, 8 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 455 AM CDT Tue Sep 14 2021 ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>052-056>058-151000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-Humphreys- Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS- Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale- Smith-Jasper-Clarke- 455 AM CDT Tue Sep 14 2021 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, and north central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. LAZ023>026-MSZ053>055-059>066-072>074-151000- Franklin LA-Catahoula-Tensas-Concordia-Claiborne-Copiah-Simpson- Jefferson-Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis- Covington-Jones-Marion-Lamar-Forrest- 455 AM CDT Tue Sep 14 2021 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Tonight As Tropical Storm Nicholas moves inland, we may see the threat for heavy rain increase tonight, and this could lead to a limited threat for flash flooding. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Wednesday through Monday The threat for heavy rain could continue through mid week over southern portions of the outlook area in association with the dissipating tropical system. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Monday. 20 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
Nearby
Flash Flood Watches in Mississippi, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.